Hail, Jefferson
- When
- May 4, 1:40 PM CST
- Where
- Jefferson County, Winchester
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.317, -95.267
4 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 4, 1:25 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 225 PM CDT SUN MAY 4 2003 RAIN CHANCES FROM WEDNESDAY THROUGH THE WEEKEND IS THE MAIN FORECAST CONCERN. SEVERE THUNDERSTORM POTENTIAL SHOULD END BY EARLY EVENING AS DRY LINE MOVES EAST OF THE CWA. WRAP-AROUND COLD POOL ALOFT MAY SPARK A FEW SHOWERS DURING THE EVENING BUT GENERALLY DRIER WEATHER EXPECTED FOR THE FIRST PART OF THE WEEK. COLD FRONT WILL PUSH TO THE SOUTH ON MONDAY...THEN BEGIN ITS TREK BACK NORTH AS A WARM FRONT ON WEDNESDAY. CONVECTION IS EXPECTED TO DEVELOP WEDNESDAY AFTERNOON JUST ABOUT ANYWHERE IN THE CWA THEN. HAVE KEPT CHANCE POPS GOING FOR THIS. FOR THE REST OF THE WEEK...ANOTHER UPPER TROUGH WILL DROP INTO THE WESTERN U.S. A SERIES OF VORT LOBES EJECTING NORTHEAST FROM THE BASE OF THE TROUGH WILL TRIGGER SURFACE LOW PRESSURE IN THE HIGH PLAINS. WITH WARM FRONT TO THE NORTH...PLAINS WILL BE SUPPLIED WITH WARM AND MOIST GULF AIR. THIS COMBINATION WILL RESULT IN A CHANCE FOR THUNDERSTORMS JUST ABOUT ANY DAY RIGHT ON THROUGH SUNDAY. AFTER COLLABORATION WITH SURROUNDING OFFICES...BEST APPROACH NOW APPEARS TO BE TO SHOTGUN CHANCE POPS FOR DAYS 3 THROUGH 7 AND THEREFORE WAS DONE. TEMPERATURES WILL COOL SLIGHTLY WITH CURRENT LOW PRESSURE SYSTEM MOVING EAST. LOW TEMPERATURES SHOULD AVERAGE UPPER 40S WITH HIGHS IN THE UPPER 60S AND 70S MONDAY AND TUESDAY. PLENTY OF SUNSHINE ON MONDAY MAY HELP TEMPS IN THE SOUTHERN CWA TO TOUCH 80. WITH ONSET OF CLOUDS/PRECIP CHANCES BY MID WEEK...WILL TREND TEMPS BACK TO NEAR NORMAL. .TOP...NONE. 62
KSZ008>012-020>024-026-034>040-054>056-058-059-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1209 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ....TORNADOES POSSIBLE THIS AFTERNOON... A SERIOUS WEATHER SITUATION COULD BE DEVELOPING ACROSS THE ENTIRE AREA THIS AFTERNOON AS SEVERE STORMS MAY PRODUCE AN OUTBREAK OF TORNADOES...PARTICULARLY OVER EASTCENTRAL KANSAS AND NORTHEAST KANSAS. VERY RAPID THUNDERSTORM FORMATION IS EXPECTED BY ABOUT 2 PM. LARGE HAIL, HEAVY RAINFALL AND STRONG DAMAGING WINDS WILL ALSO OCCUR WITH THESE THUNDERSTORMS. THE STORMS WILL MOVE VERY QUICKLY EAST... POSSIBLY AT 30 TO 40 MPH...PRESENTING A DANGEROUS SITUATION WHICH WILL NEED TO BE MONITORED VERY CLOSELY BY EMERGENCY MANAGEMENT, THE MEDIA AND PUBLIC. KEEP A WATCHFUL EYE TO THE SKY .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE TUESDAY NIGHT AND WEDNESDAY...AS WELL AS FRIDAY THROUGH SATURDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED BY EARLY AFTERNOON OVER NORTHEAST AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358574, 5358575, 5358674, 5358675, 5358676.